Search by Outline Set Search Limits Advanced Search Back Home

The Mechanism for Niacin Associated Flushing and Hepatotoxicity

Summary:

  • Niacin is an antilipemic agent used to treat dyslipidemia. Clinical trial evidence demonstrates its ability to raise HDL-C and lower LDL-C, lipoprotein A, and triglycerides.
  • Drug-induced liver injury can occur through direct hepatotoxicity or an immune-mediated hepatotoxic mechanism. 
  • Niacin may be metabolized by either a conjugative or amidation pathway.
  • The hepatotoxicity of niacin is most associated with the sustained-release formulation and the production of nicotinamide adenine dinucleotide via the amidation pathway. 
  • Nicotinamide adenine dinucleotide inhibits β-oxidation leading to mitochondrial dysfunction. The dysfunction in the mitochondria leads to disruption in ATP production, which causes apoptosis, leads to cytokine release and necrosis.

Author: Bryant B. Summers, PharmD
Editor-in-Chief:
Anthony J. Busti, MD, PharmD, FNLA, FAHA
Content Editors:
Donald S. Nuzum, PharmD, BCACP, BC-ADM, CDE, CPP and Sabrina W. Cole, PharmD, BCPS
Last Reviewed:
August 2015

Explanation

  • Niacin or nicotinic acid is an antilipemic agent used to treat dyslipidemia. Its role as a second-line therapy in the treatment of dyslipidemia was established by niacin's ability to significantly raise high-density lipoprotein cholesterol (HDL-C), as well as lowering low-density lipoprotein cholesterol (LDL-C), lipoprotein A, and triglycerides.1 However, its use in practice is often limited by its toxicities. Niacin has been associated with flushing, gastrointestinal upset, and hepatotoxicity. All can influence continuation of therapy and are closely related to a particular niacin formulation.1,2,8 The immediate release formulation has been associated with higher incidences of flushing while the over-the-counter sustained release (SR) formulation is more commonly associated with a higher incidence of gastrointestinal side effects and hepatotoxicity. In contrast, the extended release formulation available by prescription has the least incidence of side effects.8

    Drug-induced hepatotoxicity can be classified as either a direct hepatotoxic mechanism or an immune-mediated mechanism that is caused by a drug or its metabolites. The injury from the drug in question will then result in hepatitis, cirrhosis, cholestasis, steatosis, sinusoidal damage, or a blending of these presentations.3,4 In regard to niacin hepatotoxicity, it is a direct effect that will result in acute hepatitis or a mixture of acute hepatitis and cholestasis.5 

    Once niacin enters the liver, it is metabolized by either conjugation or amidation (see Figure). The amidation pathway is associated with hepatotoxicity and is classified as a high-affinity and low-capacity pathway. Thus, if niacin is available in smaller concentrations over time, such as with a SR formulation, the amidation pathway is unlikely to be saturated.  Because it is a high-affinity pathway, this will be the primary means for metabolism whenever SR niacin is administered.  When this pathway is primarily used, the series of oxidative and reductive reactions result in the production of nicotinamide adenine dinucleotide (NAD), which is associated with niacin's hepatoxicity.6-8


              Niacin (Niaspan) Metabolism Flushing Hepatotoxicity Image

     
    The NAD causes oxidative stress on the liver by inhibiting β-oxidation through the electron transport chain leading to mitochondrial dysfunction. The dysfunctional mitochondria fail to produce ATP in these cells leading to apoptosis or necrosis.9 The necrosis of cells potentiates the release of IL-12, IL-18, TNF-α, IFN-γ, and Fas from both Kupffer Cells and natural killer cells, which initiates and propagates inflammatory responses and tissue damage. 3,4 Finally, there are data to suggest that nicotinamide itself may cause propagation of apoptosis by inhibiting SIRT1, a regulator of p53 and inhibitor of apoptosis.10 Overall, apoptosis and the resulting release of inflammatory mediators leads to an increase in liver enzymes, tissue and sinusoidal damage, and ultimately hepatotoxicity.3,4,9,10


    References:

    1. Stone NJ et al.  Circulation 2014;129:S1-45. and Grundy SM, Becker D, Clark LT et al. Coordinating Committee of the National Cholesterol Education Program. Implications of recent clinical trials for the National Cholesterol Education Program Adult Treatment Panel III Guidelines. Circulation 2004; 110: 227-39.
    2. Malloy MJ and Kane JP. Chapter 35. Agents Used in Dyslipidemia. In: Katzung BG, Masters SB, Trevor AJ, eds. Basic & Clinical Pharmacology. 12th ed. New York: McGraw-Hill; 2012.
    3. Lee WM. Drug-Induced Hepatotoxicity. N Engl J Med  2003;349:474-85.
    4. Holt MP and Ju Cynthia. Mechanisms of Drug-Induced Liver Injury. AAPS J 2006; 8(1):E48-E54. 
    5. Dalton TA and Berry RS. Hepatotoxicity Associated with Sustained-Release Niacin. Am J Med 1992;93:102-104.
    6. Dunatchik AP, Ito MK, and Dujovne CA. A systematic review on evidence of the effectiveness and safety of a wax-matrix niacin formulation. J Clin Lipidol 2012;6(2):121-31.
    7. Piepho RW. The Pharmacokinetics and Pharmacodynamics of Agents Proven to Raise High-Density Lipoprotein Cholesterol. Am J Cardiol 2000;86(suppl):35L-40L.
    8. Piper JA. Overview of niacin formulations: Differences in pharmacokinetics, efficacy, and safety. Am J Health Syst Pharm 2003;60 (suppl):S9-S14.
    9. Russman S, Kullak-Ublick GA, and Grattagliano I. Current concepts of mechanisms in drug-induced hepatotoxicity. Curr Med Chem 2009;16(23):3041-3053.
    10. Bitterman KJ, Anderson RM, Cohen HY, Latorre-Esteves M, and Sinclair DA. Inhibition of silencing and accelerated aging by nicotinamide, a putative negative regulator yeast Sir1 and human SIRT1. J Biol Chem 2002;277:45099-45107.

MESH Terms & Keywords

  • Niacin, Liver Damage, Niacin Induced Hepatotoxicity, Niacin Mechanism Flushing